Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

161 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can OPTAVIA diet cause nausea and vomiting?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3103 Questions

default
Posted on Thu, 4 Oct 2018 in Digestion and Bowels
Question: I have been on the diet called OPTAVIA for one week. It consists of 5 prepackaged meal replacements plus one "lean and green" meal a day. On my sixth day I became very nauseated and threw up all the contents in my stomach. Thinking I had a virus, I took the next day off the five replacement meals and just ate jello, chicken noodle soup, and easily digested real food. I had no more throwing up that day. The second day after my vomiting spell, I decided to restart the diet with the replacement meals. After one of the meals, I became very weak and light headed. Thinking maybe I hadn't eaten enough, I drank one of the chocolate shakes that comes with the diet. A few minutes later I vomited everything in my stomach again. I don't know if the food has something in it that my stomach just can't tolerate or what the problem is. As soon as my stomach is emptied I begin feeling ok again so that doesn't sound like a virus to me. It sounds like the vomiting is caused by what I'm eating. Have you heard of anyone having this kind of reaction to this kind of diet? It's called OPTAVIA but it's also been known as Medifast in the past. I would appreciate any advice or knowledge you have about this kind of diet.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:

Thoughts on this

Detailed Answer:

Hello,

I can't find a list of ingredients for OPTAVIA/Medifast as I think it is proprietary. But I did find this on their site:

"Before you begin.
Contact your healthcare provider before starting and throughout your OPTAVIATM journey, especially if you are taking medications (e.g., diabetes medications, high blood pressure medications, Coumadin® (warfarin), lithium, thyroid medications etc.)"

Many people have intolerances to high doses of supplements and that may be what is going on. It may have some typed of filler to keep you from getting hungry that you are not tolerating. It may also be that whatever is in it was interacting with some of your medications. In addition, these types of rapid weight loss regimens are generally not safe for people who have diabetes because of the sudden usually extreme caloric deficit.

It would be safer and better for your current and long-term health to have a consult and follow up with a dietician to take a look at what you usually eat and what changes you can make gradually. Gradual weight loss is better for your liver too.

Hope I have answered your query. Let me know if I can assist you further.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 3 minutes later
Thank you for your answer. I've contacted my doctor and will be going in for a check up to make sure there is nothing else wrong. I appreciate you researching this diet and giving me your thoughts. Thank you!
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 20 minutes later
Brief Answer:

Wishing you well.

Detailed Answer:

Your welcome!

Hope I have answered your query.

Take care

Regards,
Dr Bonnie Berger-Durnbaugh, General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on